News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Leg pain/numbness - Nerve damage?


 ShakinThingzUp - Fri Feb 22, 2008 1:31 pm

34, Female
Past Diagnosis: Asthma, Allergies, Spina-Bifida-Occulta and Bulging disc L5, Migraine/Tension Headaches
Past Surgeries: Tonsilectomy 1985, Lapriscopy 2002 (Adhesions of unknown origin)
Current Meds: Advair 250/50, Singulair, Zyrtec


In 2001 I had a spinal epidural shot to alleviate the bulging disc (which is at the same location as my spina-bifida-occulta). This resulted in a spinal leak/headache which would not seal on its own. I then had a blood patch, which ended the spinal headache. However, it resulted in two things.
The first is that I had leg pain, which even though I informed the doctor ... it was largely ignored and I was sent home. The second was that since I am prone to migraines, a severe one began that evening, which required hospitalization to end it (Ativan was given to knock me out, nothing else worked-even morphine). Since I was preoccupied with the severe head pain, I was really unconcerned about my leg at the time.

Since that time, I have suffered from pain on the left side of my back, into my hip and down my left leg. I can not sleep on my left side due to this pain, and often throughout the day my left side/leg will hurt. I also have occasional numbness in this leg, all the way to my foot. It is only on the left side (which is the side of my spine where I got the shot). The pain/numbness gets worse as I get older. Could this be nerve damage incurred during the procedure? And, is there anything that can be done about it?

Thank you for your time.
Amy
 Dr. Chan Lowe - Sat Feb 23, 2008 10:31 pm

User avatar Hello Amy,

This pain you are having in your leg can certainly be due to some nerve damage. It may also be due to some pressure on the spinal nerves that supply your leg. It would be less common for an epidural or blood patch to cause these symptoms. You may have a bulging disk or some changes in your spinal disks causing compression of the nerves.

You may need some further imaging studies of your spine to see if any of these are present. An MRI is often the best imaging to assess for this.

Best wishes.
 ShakinThingzUp - Sun Feb 24, 2008 11:24 am

When they originally diagnosed bulging disk (after an MRI in 2001) they basically told me my only option for relief was the epidural shot... (which as I posted caused a lot of problems).

Are there any other options for relief other than an epidural shot? I don't think I can undergo that procedure again knowing there is a risk of what happened the last time... it was the worst experience of my life. Yet, as this pain gets worse each year, I don't know how much longer I'll be able to deal with it without help. I take no medications to ease the pain, I've just been dealing with it - knowing in the past nothing other than the epidural helped (the back pain was relieved for 1 year following that epidural, etc.)

If there are no other treatments besides the epidural, I should probably not waste a doctors time & my money getting another MRI.

I suppose I posted here to see if there are any new advances that may help me...

Thank you & God Bless!
Amy

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here